Filed under: Dietary supplements
In a new Operation Supplement Safety (OPSS) PSA video, Gold Star mother Ms. Terri Bellamy-Coleman urges service members to seek out information and guidance on dietary supplements from the appropriate sources before taking them. Ms. Bellamy-Coleman’s son, who was attending the NCO (Noncommissioned Officer Academy, WLC (Warrior Leadership Course) in Fort Benning, GA at the time of his death, had been taking dietary supplements when he exerted himself during physical training, suffered a heart arrhythmia, and died. He had the sickle-cell trait, which may have aggravated the situation. She wants others to be aware of the possible risks associated with dietary supplements, especially when certain medical conditions are present, and urges service members to seek information to help prevent possible harmful health effects. Please watch the video, “A Mother’s Plea."
With their promises of fast results and huge gains or losses, dietary supplements can be tempting, whether you’re trying to maintain your fitness in combat or at home. The advertising claims can be difficult to navigate, and staying informed about potential side effects is a challenge.
Operation Supplement Safety presents an educational video with information you need to know before you consider taking any dietary supplement:
- Potential side effects
- What to do if you experience an unwanted effect
- Alternatives to taking supplements
- Where to get more information
If you have questions about dietary supplements or performance nutrition, and you can’t find answers on our website, submit your question to our experts.
Although the internet is a quick and easy way to find health information, the source may not always be reputable. The Office of Dietary Supplements at the National Institutes of Health has developed guidelines to help consumers evaluate internet-based health information. Click here to find out more.
Operation Supplement Safety (OPSS) is a joint military initiative between the Human Performance Resource Center (HPRC) and the Department of Defense (DoD) to educate service members and retirees, their family members, leaders, healthcare providers, and DoD clinicians about dietary supplements and how to choose them wisely.
OPSS has partnered with Natural Medicines Comprehensive Database (NMCD) to provide all DoD personnel with access to evidence-based information on dietary supplements, including Natural Medicines Brand Evidence-based Ratings (NMBER)®.
Now there is an Operation Supplement Safety & Natural Data (OPSS & ND) app available that can help you make an informed decision by giving you:
- Dietary supplement safety and effectiveness (NMBER) ratings.
- Interaction ratings between drugs and natural medicines, known as “adverse reactions.”
- Effectiveness ratings for natural medicines by medical condition and more.
To access the app you must first visit HPRC’s link to NMCD and sign up for your free account. Click on the Warfighter version and use your valid .mil email address. Once you’ve created your free account you will have access to the full version of the app. Up-to-date reviews of commercially available products, Natural Medicines Brand Evidence-based Ratings (NMBER)® for commercially available products, an Effectiveness Checker, and more will be at your fingertips.
If you have questions, please use the “Ask the Expert” button on the OPSS home page.
Dietary supplements containing ephedra are illegal. What is ephedra and why is it illegal in the United States? Read HPRC’s new Operation Supplement Safety (OPSS) FAQ about ephedra to find out.
Also, be sure to check out our other OPSS FAQs, and if you still can’t find what you are looking for, use our “As the Expert” button located on the OPSS home page.
The Food and Drug Administration (FDA) is warning consumers about powdered pure caffeine, particularly as sold in bulk on the Internet. At least one death has been associated with the use of such products, and FDA advises consumers about the potency of powdered pure caffeine. See FDA’s Consumer Advice, which includes information about how to report an adverse event.
According to this consumer resource from FDA, you should limit your caffeine intake to just 100–200 mg per day (about 5–10 ounces of coffee). Taking large doses of caffeine—roughly 400–500 mg—at one time can result in a serious condition known as “caffeine intoxication.” Some symptoms of caffeine intoxication are minor and include nausea, vomiting, agitation, nervousness, or headache. Other symptoms can be more life-threatening, such as rapid heartbeat, electrolyte imbalance, very high blood sugar, or high levels of acid in the blood, which can cause seizures. See the OPSS FAQ to help you avoid hidden sources of caffeine.
Dietary supplements with conjugated linoleic acid (CLA) are being marketed to help with weight loss. What is CLA and can it really help you lose weight? Read HPRC’s new Operation Supplement Safety (OPSS) FAQ about CLA to find out.
While you’re there, check out our other OPSS FAQs. Still can’t find the answer you’re looking for? You can visit the Natural Medicines Comprehensive Database or use our “Ask the Expert” button located on the OPSS home page.
Garcinia cambogia is being used as a dietary supplement ingredient in some products marketed for weight loss. What is it? And is it effective? Read this Operation Supplement Safety (OPSS) FAQ about Garcinia cambogia to find out. Be sure to check back often, as we add answers to other questions about ingredients in performance and weight-loss supplements and how to choose supplements safely.
If you have more questions about a particular dietary supplement ingredient or product, you can visit the Natural Medicines Comprehensive Database or use our “Ask the Expert” button located on the OPSS home page.
Even ten years ago, one survey found that nearly 70% of patients admitted to emergency and intensive care medical facilities did not inform the medical personnel of their dietary supplement use. However, some dietary supplement ingredients can retard the effects of prescription medications, others can intensify their effects, and yet others can be the reason a patient arrived at the emergency or intensive care facility in the first place. For example, more than 90 dietary supplement ingredients are known to affect blood clotting, which could mean that a wounded Warfighter could bleed more heavily than an emergency medic might otherwise expect.
According to an April 2014 article in Critical Care Medicine, recent adverse events associated with dietary supplements highlight the importance of letting medical personnel know if you are taking any supplements. As we pointed out in a recent article, you become the essential participant in making sure that your use of dietary supplements does not lead to serious consequences. Be sure you tell medical personnel about your dietary supplement use before you receive treatment. It could save your life!
Last summer the Netherlands removed the weight-loss dietary supplement product Dexaprine from the market due to reports of serious adverse events, but the results of research into the cause has just been released. A recent article in Drug Testing and Analysis described at least 26 cases of Dexaprine toxicity reported to the Dutch Poisons Information Center. Testing revealed the existence of “a cocktail of synthetic stimulants” including synephrine, oxilofrine, deternol, yohimbine, caffeine, and theophylline, and possibly ß-methyl-ß-phenylethylamines. (Problematic forms of phenylethylamines, including ß-methylphenylethylamine. were discussed in an April 2014 article in the New England Journal of Medicine.) For more information about tainted weight-loss dietary supplements, see the Food and Drug Administration’s information. Note that this product is still available in the U.S. and online.